Alert archive / North Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 52, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2015, 11:01 PM CDT for Benson County, Ramsey County, Towner County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2015, 11:01 PM CDT (04:01 UTC)
- Expired
- Jul 12, 2015, 12:00 AM CDT
- In force
- 59 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Benson County, ND, Ramsey County, ND, Towner County, ND
The radar
The Minot AFB radar (KMBX), 111 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 5:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2051 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
041 WUUS53 KFGF 120401 SVRFGF NDC005-071-095-120500- /O.NEW.KFGF.SV.W.0052.150712T0401Z-150712T0500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1101 PM CDT SAT JUL 11 2015 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA... WESTERN BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA... SOUTH CENTRAL TOWNER COUNTY IN NORTHEASTERN NORTH DAKOTA... * UNTIL MIDNIGHT CDT * AT 1101 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HARLOW...OR 27 MILES SOUTHEAST OF RUGBY...MOVING NORTHEAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTERS. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... HARLOW AROUND 1110 PM CDT. BRINSMADE AROUND 1135 PM CDT. LEEDS AROUND 1150 PM CDT. CHURCHS FERRY AROUND 1200 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4849 9933 4828 9899 4795 9949 4806 9972 TIME...MOT...LOC 0401Z 214DEG 14KT 4812 9954 HAIL...1.00IN WIND...<50MPH $$ SPEICHER
1 follow-up statement
860
WWUS53 KFGF 120451
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1151 PM CDT SAT JUL 11 2015
NDC005-071-095-120501-
/O.EXP.KFGF.SV.W.0052.000000T0000Z-150712T0500Z/
RAMSEY ND-BENSON ND-TOWNER ND-
1151 PM CDT SAT JUL 11 2015
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL RAMSEY...WESTERN
BENSON AND SOUTH CENTRAL TOWNER COUNTIES WILL EXPIRE AT 1200 AM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.
LAT...LON 4849 9933 4828 9899 4795 9949 4806 9972
TIME...MOT...LOC 0450Z 214DEG 14KT 4812 9954
$$
SPEICHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 10:40 PM CDT, 21 minutes earlier.
Area forecast discussion, Jul 11, 10:40 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 1040 PM CDT SAT JUL 11 2015 .UPDATE... ISSUED AT 1045 PM CDT SAT JUL 11 2015 ONE LARGE SUPERCELL THUNDERSTORM CONTINUES IN NW BENSON COUNTY. OTHERWISE THAT IS THE ONLY STORM ON RADAR. WILL NOT CHANGE ANY GRIDS WITH THIS UPDATE....AND KEEP THE CURRENT WATCH THAT IS IN EFFECT UNTIL 6Z FOR THE DEVILS LAKE BASIN. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT) ISSUED AT 305 PM CDT SAT JUL 11 2015 MAIN CHALLENGES CONCERN PCPN CHANCES/COVERAGE/SEVERE THREAT AND TEMPERATURES. MODELS IN FAIR AGREEMENT AND WILL USE BLEND FOR FORECAST. MAIN CONCERN TONIGHT WILL BE STORMS AND SEVERE POTENTIAL. FEEL BEST POTENTIAL FOR T INITIATION LATER THIS AFTERNOON WILL BE AHEAD OF LOW LEVEL BOUNDARY FROM NW-S CENTRAL ND WHERE MOISTURE FLUX CONVERGENCE/MIXED LAYER CAPE CURRENTLY MAXIMIZED. MID LEVEL SHORT WAVE ACROSS S ND SHOULD PROVIDE SUFFICIENT UPPER SUPPORT AS INSTABILITY/CAPE NOT IN QUESTION. SHEAR LOOKS LIMITED AND WAVE ALREADY THROUGH S ND SO COVERAGE MAY BE LIMITED. STORMS SHOULD PROPAGATE NE AND WITH RELATIVELY SNOW STORM MOVEMENT AND PRECIPITABLE H2O VALUES FROM 1.5 TO 1.7 INCHES LOCALIZED HEAVY RAIN POSSIBLE. LOW LEVEL JET NOT VERY IMPRESSIVE SO STORMS SHOULD WEAKEN WITH LOSS OF HEATING. BOUNDARY ONLY MAKES SLOW EASTWARD PROGRESS TOMORROW SO EXPECTING ANOTHER ROUND OF STRONG STORMS TOMORROW AFTERNOON/EVENING. SOUTHERN AREAS WILL BE HOT/HUMID AND DEPENDING ON CLOUD COVER HEAT ADVISORY MAY BE NEEDED. WITH CLOUD COVER UNCERTAINTY FOR TOMORROW WILL HOLD OFF ON ADVISORY FOR NOW. STORMS SHOULD PROPAGATE EAST ACROSS MN SUNDAY NIGHT AND SURFACE BOUNDARY SHOULD CLEAR THE FA BY SUNRISE MONDAY. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 305 PM CDT SAT JUL 11 2015 MON-TUESDAY MID LEVEL RIDGE WILL GRADUALLY BUILD INTO THE FA. TOUGH TO PIN DOWN ANY FAVORED TIME FOR CONVECTION. DOES APPEAR THAT WEAK ENERGY MAY DROP THROUGH FRONT OF THE RIDGE AND KEPT HIGHER CHANCE POPS MAINLY ACROSS THE NE HALF OF THE FA BUT OVERALL AT THIS POINT CONFIDENCE LOW. (TUE NIGHT THROUGH SATURDAY) PRE-EXTENDED PERIOD UPPER RIDGE OVER NORTHERN PLAINS BEGINS TO FLATTEN AS WE HEAD INTO THE MIDDLE OF THE WEEK. THEN SEVERAL SHORT WAVES WILL MOVE THROUGH THIS ZONAL FLOW WITH THE MOST PRONOUNCED...AT LEAST IN THE ECMWF DEPICTION...AFFECTING THE FORECAST AREA ON THURSDAY. SEVERAL PERIODS OF LIKELY POPS HAVE BEEN MAINTAINED IN THE FORECAST OWING TO THIS FEATURE. TSRA ACTIVITY COULD VERY WELL LINGER INTO FRIDAY WITH THE BEST CHANCE FOR A DRY DAY COMING ON SATURDAY. NEAR AVERAGE MID JULY TEMPERATURES TO START ON WEDNESDAY WILL LOSE A FEW DEGREES OVER SUBSEQUENT DAYS DUE TO CLOUDS AND MORE PERSISTENT BOUTS OF PRECIPITATION. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1045 PM CDT SAT JUL 11 2015 VFR CONDITIONS EXPECTED WITH SOME THUNDER POSSIBLE OVERNIGHT NEAR KDVL. THERE COULD BE MORE STORMS SUNDAY AFTERNOON...BUT CONFIDENCE AT THIS POINT NOT HIGH ENOUGH TO MENTION. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...DK SHORT TERM...VOELKER LONG TERM...WJB/VOELKER AVIATION...DK
Hazardous weather outlook, Jul 11, 6:26 AM CDT, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 626 AM CDT SAT JUL 11 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121130- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 626 AM CDT SAT JUL 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MARGINAL RISK OF SEVERE WEATHER IS EXPECTED OVER ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA EXCEPT LAKE OF THE WOODS COUNTY OR WEST OF A LINE FROM WARROAD TO PENNINGTON TO THE STAPLES AIRPORT MINNESOTA. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED. WHILE GENERAL THUNDER CAN BE EXPECTED DURING THE DAY...SEVERE WEATHER WILL BE MOST LIKELY AFTER 4 PM CDT AND CONTINUE THROUGH THE OVERNIGHT HOURS. ONE OR TWO TORNADOES MAY BE POSSIBLE. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE. MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE RED RIVER VALLEY. UPPER LEVEL DISTURBANCES WILL MOVE THROUGH THE AREA AND CREATE THE SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST SOUTH AND EAST OF A LINE ROUGHLY FROM BADOURA TO FRAZEE TO NORCROSS MINNESOTA. ELSEWHERE...THE REST OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA WILL HAVE A MARGINAL RISK OF SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS CAN BE EXPECTED. AGAIN WHILE THUNDERSTORMS MAY OCCUR DURING THE DAY...THE STORMS WILL MOST LIKELY BE SEVERE AFTER 4 PM CDT AND SHOULD END BY MIDNIGHT. SOME TORNADOES MAY BE POSSIBLE. LOCALLY HEAVY RAIN WILL BE POSSIBLE. ALSO A HOT DAY WITH RELATIVELY HIGH HUMIDITIES IS FORECAST FOR SUNDAY AFTERNOON. HEAT INDICES MAY RISE BETWEEN 100 AND 105 DEGREES SUNDAY AFTERNOON MAINLY IN SOUTHEAST NORTH DAKOTA AND NEIGHBORING PARTS OF WEST CENTRAL MINNESOTA. A HEAT ADVISORY MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Special weather statement, Jul 11, 6:12 PM CDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 612 PM CDT SAT JUL 11 2015 MNZ004-120000- KITTSON MN- 612 PM CDT SAT JUL 11 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KITTSON COUNTY UNTIL 700 PM CDT... AT 611 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LANCASTER...OR 15 MILES NORTHEAST OF HALLOCK...MOVING NORTH AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL KITTSON COUNTY. LAT...LON 4881 9671 4886 9697 4900 9695 4900 9661 TIME...MOT...LOC 2311Z 193DEG 14KT 4891 9682 SPEICHER
Special weather statement, Jul 11, 8:54 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
854 PM CDT SAT JUL 11 2015
NDZ014-120300-
BENSON ND-
854 PM CDT SAT JUL 11 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON COUNTY UNTIL
1000 PM CDT...
AT 854 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ESMOND...OR 21 MILES SOUTHEAST OF RUGBY...MOVING NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
ESMOND AROUND 855 PM CDT.
FILLMORE AROUND 905 PM CDT.
BAKER AROUND 925 PM CDT.
HARLOW AROUND 945 PM CDT.
LEEDS AND BRINSMADE AROUND 1000 PM CDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
NORTHEASTERN NORTH DAKOTA.
LAT...LON 4822 9985 4837 9967 4837 9939 4813 9921
4797 9981 4802 9981 4802 9985
TIME...MOT...LOC 0154Z 240DEG 15KT 4808 9981
SPEICHERLocal storm report, Jul 11, 10:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1059 PM CDT SAT JUL 11 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HAIL 2 E LEEDS 48.29N 99.39W
07/11/2015 E1.00 INCH BENSON ND STORM CHASER
&&
DKELLENBThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:54 PM CDT | Special Weather Statement | FGF | Benson | 66 min |
| Jul 11, 9:17 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Towner | 58 min |
| Jul 11, 10:10 PM CDT | Tornado Warning | FGF | Benson | 50 min |
| Jul 11, 11:24 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 36 min |
| Jul 12, 12:19 AM CDT | Special Weather Statement | FGF | Benson | 56 min |
| Jul 12, 2:41 AM CDT | Special Weather Statement | FGF | Nelson | 34 min |
| Jul 12, 3:48 AM CDT | Special Weather Statement | FGF | Grand Forks | 57 min |
| Jul 12, 4:50 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 55 min |
| Jul 12, 2:48 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 46 min |
| Jul 12, 3:37 PM CDT | Tornado Warning | FGF | Grand Forks, Steele, Traill | 38 min |
| Jul 12, 3:55 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 65 min |
| Jul 12, 3:57 PM CDT | Tornado Warning | FGF | Grand Forks, Traill | 38 min |
| Jul 12, 4:03 PM CDT | Tornado Warning | FGF | Grand Forks | 42 min |
| Jul 12, 4:14 PM CDT | Tornado Warning | FGF | Grand Forks, Nelson, Walsh | 46 min |
| Jul 12, 4:46 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 59 min |
| Jul 12, 5:04 PM CDT | Tornado Warning | FGF | Walsh | 41 min |
| Jul 12, 5:29 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 34 min |
| Jul 12, 5:43 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 62 min |
| Jul 12, 6:23 PM CDT | Tornado Warning | FGF | Cass, Richland | 52 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.